Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at May 23, 2018, 2:51 PM MDT for Otero County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 2:51 PM MDT (20:51 UTC)
- Expired
- May 23, 2018, 3:15 PM MDT
- In force
- 24 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 73 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3740 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
645
WUUS54 KEPZ 232051
SVREPZ
NMC035-232115-
/O.NEW.KEPZ.SV.W.0007.180523T2051Z-180523T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
251 PM MDT WED MAY 23 2018
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
North central Otero County in south central New Mexico...
* Until 315 PM MDT
* At 250 PM MDT, a severe thunderstorm was located 13 miles north of
Elk, or 24 miles southeast of Ruidoso, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Otero County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3325 10532 3306 10531 3302 10532 3301 10533
3315 10545 3326 10533
TIME...MOT...LOC 2050Z 325DEG 9KT 3314 10533
HAIL...1.00IN
WIND...60MPH
$$
TRIPOLI1 follow-up statement
563
WWUS54 KEPZ 232109
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
309 PM MDT WED MAY 23 2018
NMC035-232119-
/O.EXP.KEPZ.SV.W.0007.000000T0000Z-180523T2115Z/
Otero NM-
309 PM MDT WED MAY 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OTERO COUNTY
WILL EXPIRE AT 315 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3325 10532 3306 10531 3302 10532 3301 10533
3315 10545 3326 10533
TIME...MOT...LOC 2109Z 325DEG 9KT 3311 10531
$$
TRIPOLIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:27 AM MDT, 12 hours 24 minutes earlier.
Area forecast discussion, May 23, 2:27 AM MDT, 12 hours 24 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 227 AM MDT Wed May 23 2018 .SYNOPSIS... Sufficiently moist and unstable air will flow into portions of southern New Mexico and west Texas to produce a few thunderstorms for areas east of El Paso today and again on Thursday. Otherwise west to southwest winds will bring warm dry weather across most of the Borderland today through early next week. && .DISCUSSION... Upper low will drift slowly eastward across Nevada into Utah today and lift to the northeast into Wyoming on Wednesday inducing southwesterly winds western and middle portions of the CWA in the afternoon. This will advect very warm dry air into these areas resulting in mostly sunny conditions and no rainfall. Over the eastern zones winds will remain mostly southeasterly and this will sustain some low level moisture transport. Thus expect surface dewpoints in the 40s and even lower 50s for eastern portions of Otero and Hudspeth counties. With warm surface temperatures this afternoon air mass will destabilize over the far east with CAPES around 700 to 1400 J/kg resulting in a few afternoon and evening thunderstorms today and again on Thursday. By Thursday another deep upper low approaches the west coast with system advancing slowly across california into Nevada Friday and Saturday. Downslope flow will concurrently induce lee surface troughing through eastern Colorado into eastern New Mexico. This scenario will generate deep west to southwest flow across the CWA with advection of dry air across the entire CWA pushing surface dewpoints down below 30 F even over far eastern zones.Consequently very warm dry weather with above normal temperatures forecasted all locations. Saturday through Tuesday the upper low drifts across Utah into the northern Rockies causing westerly gradients aloft to strengthen across the CWA. With lee surface trough remaining to the east breezy conditions may develop over some areas this weekend with very warm dry weather conditions continuing. && .AVIATION...valid 23/12z-24/12z. A few areas of MVFR or IFR visibilities in showers and thunderstorms for areas east of an Alamogordo New Mexico to Fort Hancock Texas line mainly from 18z-03z. Otherwise VFR conditions with skies CLR-SCT60. Wind speeds mostly from 5 to 15 kts except for gusts to 40 kts near thunderstorms. && .FIRE WEATHER... Sufficiently moist and unstable air will flow into portions of southern New Mexico and west Texas to produce a few thunderstorms for areas east of Alamogordo and El Paso today and again on Thursday. Otherwise west to southwest winds will bring warm dry weather with above normal temperatures across most of the region today through early next week. Near Red Flag conditions may occur over some locations Saturday and Sunday afternoons. && .PRELIMINARY POINT TEMPS/POPS... El Paso 92 66 94 67 / 0 0 0 0 Sierra Blanca 91 65 91 64 / 10 10 20 10 Las Cruces 91 58 94 58 / 0 0 0 0 Alamogordo 90 60 92 60 / 0 0 0 0 Cloudcroft 70 44 72 48 / 20 0 20 20 Truth or Consequences 90 62 93 59 / 0 0 0 0 Silver City 83 52 87 53 / 0 0 0 0 Deming 90 55 94 55 / 0 0 0 0 Lordsburg 89 54 93 54 / 0 0 0 0 West El Paso Metro 91 66 94 65 / 0 0 0 0 Dell City 90 58 91 60 / 20 10 20 10 Fort Hancock 93 70 94 66 / 0 0 0 0 Loma Linda 89 60 91 64 / 0 0 0 0 Fabens 93 62 94 64 / 0 0 0 0 Santa Teresa 91 61 94 62 / 0 0 0 0 White Sands HQ 91 67 93 63 / 0 0 0 0 Jornada Range 91 56 94 57 / 0 0 0 0 Hatch 92 56 94 57 / 0 0 0 0 Columbus 92 59 96 57 / 0 0 0 0 Orogrande 92 66 93 64 / 0 0 0 0 Mayhill 76 49 79 52 / 20 0 20 20 Mescalero 78 47 81 52 / 20 0 20 20 Timberon 76 44 79 51 / 20 0 20 20 Winston 86 49 89 48 / 0 0 0 0 Hillsboro 86 54 90 55 / 0 0 0 0 Spaceport 89 57 93 57 / 0 0 0 0 Lake Roberts 84 43 87 48 / 0 0 0 0 Hurley 84 50 87 52 / 0 0 0 0 Cliff 87 43 91 44 / 0 0 0 0 Mule Creek 86 44 90 46 / 0 0 0 0 Faywood 85 52 89 53 / 0 0 0 0 Animas 90 54 94 55 / 0 0 0 0 Hachita 91 54 94 54 / 0 0 0 0 Antelope Wells 91 54 93 55 / 0 0 0 0 Cloverdale 85 52 89 54 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05 Rogash
Hazardous weather outlook, May 23, 5:50 AM MDT, 9 hours 1 minute before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 550 AM MDT Wed May 23 2018 NMZ401>417-TXZ418>424-241315- Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-Western El Paso County- Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of Eastern Hudspeth County- 550 AM MDT Wed May 23 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight A few showers and thunderstorms will occur over Hudspeth and eastern Otero Counties mainly this afternoon and early this evening. Several storms may produce brief heavy rains, wind gusts to 50 mph and small hail. No significant weather expected elsewhere. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday. A few showers and thunderstorms will occur over eastern Hudspeth and eastern Otero Counties on Thursday. Several storms may produce brief heavy rains, wind gusts to 50 mph and small hail. Otherwise very warm dry weather is expected through the period. Afternoon high temperatures around 95 to 100 across many lowland locations may cause heat related health problems. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Rogash
In the hours before
Special weather statement, May 23, 1:05 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service El Paso TX
105 PM MDT WED MAY 23 2018
NMZ416-231945-
East Slopes Sacramento Mountains Below 7500 Feet NM-
105 PM MDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
145 PM MDT...
At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Glencoe, or 12 miles east of Apache Summit, moving
northeast at 15 mph.
Nickel size hail and winds in excess of 45 mph will be possible with
this storm. Heavy downpours of one-half to one inch of rain are also
possible.
This storm will remain over mainly rural areas of north central Otero
County.
LAT...LON 3316 10532 3315 10534 3330 10544 3331 10541
3330 10532
TIME...MOT...LOC 1903Z 237DEG 13KT 3325 10539
DHThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:05 PM MDT | Special Weather Statement | EPZ | 40 min | |
| May 23, 1:25 PM MDT | Areal Flood Advisory | EPZ | Otero | 110 min |
| May 23, 1:27 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 33 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.